After Narcan - Important Issues
Did you know that after an emergency responder gives naloxone (Narcan) to a victim of drug overdose, there is a mandatory hospital stay? It is required for safety.
Even if we ignore the obvious need for addiction treatment, usually, everything is NOT "back to normal" after an overdose is reversed with naloxone.
How does a Person Die of a Heroin Overdose?
Narcan is given to reverse the effects of a narcotic (such as heroin or the opiods like hydrocodone or oxycodone in pain pills). An overdose of a narcotic basically pushes a person so deep into suppressed breathing that they die of suffocation. Since naloxone reverses that effect, the person comes back (and doesn't die of suffocation).
But there are many other health issues related to an overdose, which may not have been "fixed" by a dose of naloxone. And in some cases, there are side effects of the whole event, which can cause death -- including heart attacks, concussions, strokes, and all sorts of mental and physical health conditions that are masked by drug use.
Is Hosptalization Required after Narcan?
In New Jersey, a 24 hour hospital stay is required after a naloxone recovery. Hopefully, this observation period will allow for discovery of any life-threatening issues, including those cases where not enough naloxone was administered (and the overdose continues its assault on the victim).
Hopefully, a hospital stay will also allow for a recognition that something needs to be changed, and perhaps that this is a good time to start addiction treatment (be entering a detox program).
Life After Narcan - a New Series
Watch our websites for "Life After Narcan", a series of informational essays about what happens after an overdose, including those reversed with Narcan (naloxone).